Rhode Island, 2014Flood and Strong Wind in Rhode Island, January 11, 2014
January 11, 2014 · NWS BOX · 3 events in 3 counties and zones
Strong southerly winds gusting as high as 55 mph ahead of a cold front produced minor damage near Providence and the South Coast. A little more than one inch of rain in a short time resulted in significant urban flooding in parts of Cranston.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds gusting as high as 55 mph ahead of a cold front produced minor damage near Providence and the South Coast. A little more than one inch of rain in a short time resulted in significant urban flooding in parts of Cranston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 11, 6:57 PM EST, 38 minutes earlier.
Area forecast discussion, Jan 11, 6:57 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
657 PM EST SAT JAN 11 2014
.SYNOPSIS...
A WARM FRONT SLOWLY MOVES NORTH OF OUR AREA THIS EVENING. A COLD
FRONT SWINGS ACROSS FROM WEST TO EAST DURING THE NIGHT. RAIN MAY
BE HEAVY AT TIMES STRONG GUSTY SOUTH WINDS WILL CONTINUE UNTIL
THE COLD FRONT SWINGS THROUGH. WEAK HIGH PRESSURE BRINGS GUSTY
AND COOLER CONDITIONS SUNDAY...THEN MILDER WEATHER MONDAY. A
PERIOD OF UNSETTLED WEATHER IS EXPECTED TUE INTO WED AS A SERIES
OF LOW PRESSURE SYSTEMS MOVES INTO THE REGION...THEN A STRONG COLD
FRONT IS EXPECTED AT THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
7 PM UPDATE...THE WARM FRONT MADE IT JUST UP TO THE CWA DIVIDE
/BETWEEN HILLSBOROUGH/CHESHIRE COUNTIES AND MERRIMACK/SULLIVAN
COUNTIES/. TEMPERATURE IN MANCHESTER AT 6PM WAS 53 AND IN CONCORD
WAS 33.
RAIN IS BECOMING MORE WIDESPREAD AS SHOWERS FILL IN BEHIND A FINE
LINE THAT IS CROSSING EASTERN CONNECTICUT CURRENTLY. AT THIS TIME
NO THUNDER HAS BEEN ASSOCIATED WITH THIS LINE...THOUGH THERE IS
ENOUGH INSTABILITY THAT THERE IS A POSSIBILITY OF THUNDER SO HAVE
KEPT THE SLIGHT CHANCE OF THUNDER MENTIONED IN THE GRIDS.
MADE SOME ADJUSTMENTS TO THE FORECAST BASED ON THE LATEST TRENDS
BUT OVERALL THE FORECAST WAS ON TRACK.
PREVIOUS DISCUSSION...
STRONG WINDS ALOFT WITH 58 KNOTS AT 2000 FEET ABOVE BOSTON AND 64
KNOTS AT 3000 FEET. SOUTH WINDS ABOUT 50 KNOTS AT 2000 FEET OVER
MANCHESTER...AND 61 KNOTS AT 2000 FEET OVER PROVIDENCE. TEMPS 55F
TO 62F SHOULD HELP BRING SOME OF THIS WIND TO THE SURFACE IN
GUSTS THIS AFTERNOON AND EVENING...POTENTIAL FOR 40 TO 45 KNOTS.
STABILITY PARAMETERS AREN'T SHOUTING...BUT SUPPORT AT LEAST
ISOLATED CONVECTION WITH TOTALS IN THE UPPER 40S AND AROUND
50...850-500 MB LAPSE RATE IS 6...K INDEX AROUND 30. OBSERVED
PRECIPITABLE WATER VALUES THIS MORNING WERE 1.08 INCHES AT CHATHAM
AND 1.21 INCHES ON LONG ISLAND. FORECAST VALUES BRING 1.5 INCHES
TO THE SOUTH COAST BY 7 PM...THIS IS ROUGHLY 3 STD DEVIATIONS
ABOVE NORMAL AND SO SUGGESTS HEAVY DOWNPOUR POTENTIAL. WE HAVE
CONTINUED WITH EXPECTATION OF 1-1.5 INCHES TOTAL...POTENTIAL LOCAL
HEAVIER AMOUNTS OF 2 INCHES...BY THE TIME THE RAIN ENDS.
THE BEST CHANCE OF THIS CONVECTION WILL BE ALONG OR IN ADVANCE OF
THE COLD FRONT...LIKELY DURING THE EVENING AND EARLY NIGHT.
COLD FRONT TIMING: CONNECTICUT VALLEY AROUND 04Z/11 PM
MHT-ORH 05Z/MIDNIGHT...BOS-PVD 06Z-07Z...OFF THE COAST 07Z-
08Z. ONCE THE COLD FRONT MOVES THROUGH...WINDS SHOULD SHIFT TO
WEST AND DIMINISH. THIS WILL BRING DRIER AIR IN...LEADING TO
CLEARING SKIES TOWARD MORNING.
WE WILL CONTINUE THE WIND ADVISORY IN RI/EASTERN MASS THROUGH COLD
FROPA. WE WILL ALSO CONTINUE THE FLOOD WATCH THROUGH THE NIGHT.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HIGH PRESSURE BUILDS IN. PRESSURE RISES ARE FORECAST AT 1 TO 1.5
MB/HOUR RATES...SO A BREEZY DAY IS SUGGESTED. SUNSHINE AND COLD
ADVECTION WILL COMBINE TO DESTABILIZE THE AIRMASS AND MIX STRONGER
WINDS DOWN FROM ALOFT. WINDS IN THE MIXED LAYER REACH 35
KNOTS...WITH POTENTIAL 40 KNOT WINDS IF THE MIXING EXTENDS A
LITTLE DEEPER. MODEL GUIDANCE AGAIN UNDERCUTS THIS VALUE...SO WE
BUMPED IT UP 5-10 KNOTS INTO THE 30S.
TEMPS ALOFT IN THE MIXED LAYER ARE EQUIVALENT TO -8C...SO MAX
TEMPS IN THE 40S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* NORMAL TO ABOVE NORMAL TEMPERATURES THROUGH FRIDAY
* FRONTAL SHOWERS TUESDAY
* THEN ANOTHER ROUND OF PRECIPITATION WEDNESDAY
MODEL GUIDANCE HAS HAD A SOLID HANDLE ON SUNDAY NIGHT THROUGH
MONDAY. TUESDAY AND ONWARD IS WHERE MODELS DIVERGE. FOR
TUESDAY...MODELS DO SEEM TO AGREE THAT THE EVENT WILL BE OF A
FRONTAL NATURE...BUT HOW AND WHEN WAVES FORM ALONG THAT FRONT IS NOT
AGREED UPON. GFS AND ITS ENSEMBLES SEEM TO BE FASTER THAN THE ECMWF
AND ITS ENSEMBLES AS FAR AS THE SPEED OF THE TROUGH THROUGH THE
REGION. ALSO THE ECMWF WANTS TO DEEPEN A PART OF THE TROUGH MORE
THAN THE GFS CREATING AN UPPER LEVEL LOW PRESSURE SYSTEM. THIS
AFFECTS THE TRACK OF THE LOW AND ULTIMATELY ITS EFFECT ON SOUTHERN
NEW ENGLAND. FRIDAY AND SATURDAY ARE HANDLED BETTER BY THE MODELS.
DAILIES...
SUNDAY NIGHT AND MONDAY...TROUGH FROM THE WEEKEND LOW MOVES OUT
ALLOWING DRIER AIR ASSOCIATED WITH A HIGH PRESSURE TO THE SOUTH TO
MOVE IN. FLOW EVENTUALLY TURNS TO SOUTHWEST DURING THE DAY ALLOWING
SOME WARM AIR TO MOVE IN. THE DAY DOES REMAIN DRY.
TUESDAY...FRONTAL SYSTEM WITH WAVES OF LOW PRESSURE ALONG IT AND
ASSOCIATED WITH A LOW MOVING INTO CANADA MOVES INTO THE REGION.
PRECIPITATION LOOKS DISORGANIZED AND PWATS ARE ABOUT 1 SD ABOVE
NORMAL SO IT SHOULD AMOUNT TO JUST LESS THAN AN INCH ESPECIALLY
ALONG THE SOUTH COAST. MODEL SPREAD FOR THIS EVENT DESCRIBED ABOVE
ALTHOUGH ECMWF PRECIPITATION OUTPUTS LOOK REASONABLE. TUESDAY NIGHT
OR WEDNESDAY MORNING MAY HAVE BRIEF LULL FROM RIDGING BEFORE THE
NEXT LOW COMES IN.
WEDNESDAY AND THURSDAY...BEHIND THE PREVIOUS LOW PRESSURE SYSTEM AND
STILL WITHIN THE SAME TROUGH...ANOTHER LOW PRESSURE SYSTEM COMES IN.
TIMING AND SPREAD OVER THESE TWO DAYS ARE HANDLED DIFFERENTLY BY THE
MODELS AS DESCRIBED ABOVE...BUT HAVE GONE WITH THE ECMWF HANDLING.
THE ECMWF ALLOWS FOR THURSDAY TO BE DRY. THE GFS HAS SNOW SHOWERS
FOR WEDNESDAY NIGHT.
FRIDAY AND SATURDAY...AN UPPER LEVEL LOW COMES IN FROM CANADA WHICH
IS MOISTURE STARVED. OTHER THAN CLOUDS BEING AROUND...THE DAY SHOULD
BE DRY.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
MODERATE CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN EXACT
TIMING IN TAFS THROUGH THE PERIOD.
TONIGHT...
MVFR/IFR CONDITIONS CONTINUE AHEAD OF A COLD FRONT ENTERING
WESTERN NY AND PA AND FORECAST TO MOVE THROUGH NEW ENGLAND
TONIGHT. SHOWERS AND STRONG GUSTY SOUTH WINDS WILL CONTINUE UNTIL
THE FRONT MOVES THROUGH. TIMING WOULD BRING IT THROUGH THE CT
VALLEY AROUND MIDNIGHT...AND TO THE MASSACHUSETTS EAST COAST
AROUND 3-4 AM.
AFTER THE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO WEST AND
DIMINISH. EXPECT A RAPID IMPROVEMENT TO VFR AND WINDS GRADUALLY
DIMINISHING THROUGH THE REMAINING OVERNIGHT HOURS. LLWS THREAT
WILL ALSO DIMINISH.
SUNDAY...VFR AS HIGH PRESSURE BUILDS IN WITH CLEARING SKIES.
SUNSHINE COMBINED WITH COOLING TEMPS ALOFT WILL BRING GUSTY WEST
WINDS...ROUGHLY 30-35 KNOTS DURING LATE MORNING AND AFTERNOON.
KBOS TAF...MODERATE CONFIDENCE IN TRENDS...BUT LOWER CONFIDENCE
IN EXACT TIMING.
KBDL TAF...MODERATE CONFIDENCE IN OVERALL TAF TRENDS...BUT LOWER
CONFIDENCE IN EXACT TIMING.
OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
MON...HIGH CONFIDENCE. VFR. SW WINDS GUST UP TO 25 KT.
TUE...LOW CONFIDENCE. MVFR/IFR POSSIBLE IN RAIN SHOWERS OR FOG.
WED...LOW CONFIDENCE. CONDITIONS MAY LOWER TO MVFR IN ANOTHER PERIOD
OF SHOWERS LATER WED INTO WED NIGHT.
THU...MODERATE CONFIDENCE. VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
NEAR TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.
SOUTH GALES CONTINUE THROUGH EARLY TONIGHT WITH GUSTS UP TO 45
KNOTS. SEAS WILL BUILD THROUGH THE PERIOD WITH HEIGHTS REACHING 10
TO 14 FEET ON THE EXPOSED WATERS. WIDELY SCATTERED TSTMS POSSIBLE
TONIGHT AS A COLD FRONT APPROACHES. THE COLD FRONT SHOULD MOVE
THROUGH OVERNIGHT AFTER MIDNIGHT. WINDS WILL THEN SWING AROUND TO
WEST FOR THE REMAINDER OF THE NIGHT.
SUNDAY...WEST WINDS WILL BUILD TO AROUND 35 KNOTS. THIS WILL
REQUIRE A CONTINUATION OF THE GALE WARNING THROUGH THE EVENING.
WINDS SHOULD THEN DIMINISH. SEA HEIGHTS ON THE EXPOSED WATERS WILL
REMAIN 8 TO 12 FEET THROUGH THE DAY.
OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...
MON...SW WIND GUSTS TO 25 KT. HIGH CONFIDENCE.
TUE...LOW CONFIDENCE WIND FORECAST DUE TO UNCERTAINTY WITH TRACK OF
LOW PRES. WE HAVE SW WINDS BELOW SCA CRITERIA. VSBYS REDUCED IN
PERIODS OF RAIN AND FOG. SEAS START ABOVE 5 FEET BUT WILL DIMINISH
THROUGHOUT THE DAY.
WED...LOW CONFIDENCE. A PERIOD OF SCA S/SW WINDS POSSIBLE AHEAD OF
A FRONTAL SYSTEM.
THU...LOW TO MODERATE CONFIDENCE. SCA CONDITIONS POSSIBLE.
&&
.HYDROLOGY...
* FLOOD WATCHES REMAIN IN PLACE FOR NORTHERN CT...WESTERN MA AND
SRN NH.
RAIN AMOUNTS SHOULD REACH AROUND 1 INCH...POSSIBLY 1.5 TO 2.0
INCHES IN AREAS WITH LOCALLY HEAVY DOWNPOURS. TEMPERATURES HAVE
RISEN INTO THE 50S MOST PLACES. PARTS OF SOUTHERN NEW HAMPSHIRE
REMAIN IN THE MID 30S BUT SHOULD WARM TONIGHT.
FLOOD WATCH CONTINUES TONIGHT. THE WATCH IS PRIMARILY FOR THE
THREAT FOR THESE WARM TEMPERATURES AND RAINFALL TO COMBINE TO
PROMOTE THE RISK OF ICE JAM FLOODING ON ICE COVERED STREAMS AND
RIVERS. THESE DAMS CAN OCCUR QUICKLY WITH RAPID RIVER RISES SO
WILL NEED TO MONITOR GAUGES AND RIVER LEVELS FREQUENTLY THROUGH
THE NIGHT.
ASIDE FROM THE ICE JAM THREAT...THE THREAT FOR LOCALLY HEAVY
DOWNPOURS MAY ALSO LEAD TO URBAN AND POOR DRAINAGE FLOODING
PARTICULARLY AT TYPICALLY PRONE LOCATIONS AND STREAMS. AREAS WHERE
SNOW IS STILL ON THE GROUND MAY SEE A HEIGHTENED THREAT FOR THIS
AS SNOW MAY LIMIT THE ABILITY OF DRAINS TO REMOVE THE RUNOFF. THIS
THREAT MAY ACTUALLY OUTSIDE OF CURRENT FLOOD WATCH AS WELL.
ESPECIALLY IF ANY HEAVIER RAIN OCCURS IN DENSE URBAN CORES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR CTZ002>004.
MA...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MAZ002>004-008>012-
026.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ022>024.
WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR MAZ007-013-
015>021.
NH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR RIZ008.
WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR RIZ001>007.
MARINE...GALE WARNING UNTIL 3 AM EST SUNDAY FOR ANZ231-232-256.
GALE WARNING UNTIL 2 AM EST SUNDAY FOR ANZ230-233>237-251.
GALE WARNING UNTIL 5 AM EST SUNDAY FOR ANZ250-254-255.
&&
SYNOPSIS...WTB/KJC
NEAR TERM...WTB/RLG
SHORT TERM...WTB
LONG TERM...99
AVIATION...WTB/RLG
MARINE...WTB/RLG
HYDROLOGY...Hazardous weather outlook, Jan 11, 4:22 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EST SAT JAN 11 2014
CTZ002>004-MAZ002>004-008>012-026-NHZ011-012-015-122130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
422 PM EST SAT JAN 11 2014
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ005-006-014-122130-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-
422 PM EST SAT JAN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ007-013-015>021-RIZ001>007-122130-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
422 PM EST SAT JAN 11 2014
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-RIZ008-122130-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
422 PM EST SAT JAN 11 2014
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LOCALLY HEAVY RAINFALL MAY LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254-255-122130-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
422 PM EST SAT JAN 11 2014
...GALE WARNING IN EFFECT UNTIL 5 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WESTERLY GALES POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231-232-256-122130-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EST SAT JAN 11 2014
...GALE WARNING IN EFFECT UNTIL 3 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WESTERLY GALES POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-233>237-251-122130-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
422 PM EST SAT JAN 11 2014
...GALE WARNING IN EFFECT UNTIL 2 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WESTERLY GALES POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RLG
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jan 11, 2:39 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EST SAT JAN 11 2014
CTZ002>004-MAZ012-RIZ001-112015-
WINDHAM-TOLLAND-HARTFORD-SOUTHERN WORCESTER-NORTHWEST PROVIDENCE-
239 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN CONNECTICUT AND INTO
CENTRAL MASSACHUSETTS...
AT 234 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR GLASTONBURY TO NEAR
GUILFORD...RACING NORTHEAST AT 75 MPH.
TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH
WILL ACCOMPANY THESE STORMS AS THEY MOVE ACROSS WINDHAM COUNTY
CONNECTICUT AND INTO SOUTHERN WORCESTER COUNTY MASSACHUSETTS BY
315 PM.
LOCATIONS IMPACTED INCLUDE...
GLASTONBURY...MANSFIELD...WINDHAM...PLAINFIELD...GRAFTON...
WILLIMANTIC...KILLINGLY...WEBSTER...SOUTHBRIDGE...BURRILLVILLE...
NORTHBRIDGE...TOLLAND...OXFORD...COVENTRY...DUDLEY...GLOCESTER...
HEBRON...PUTNAM...THOMPSON AND SUTTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH
AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES
AFTER THE STORMS END TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4179 7243 4203 7208 4218 7167 4164 7182
4163 7195 4166 7216 4171 7224 4169 7227
4167 7227 4164 7233 4160 7233 4159 7239
4160 7241 4159 7242 4159 7247 4164 7250
TIME...MOT...LOC 1934Z 224DEG 65KT 4168 7249 4126 7271
FIELDSpecial weather statement, Jan 11, 3:31 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
331 PM EST SAT JAN 11 2014
CTZ004-MAZ004-005-007-012>020-RIZ001-002-004-005-112130-
WINDHAM-SUFFOLK-SOUTHERN BRISTOL-NORTHERN WORCESTER-EASTERN
NORFOLK-CENTRAL MIDDLESEX COUNTY-WESTERN PLYMOUTH-WESTERN
NORFOLK-EASTERN ESSEX-SOUTHERN WORCESTER-EASTERN PLYMOUTH-NORTHERN
BRISTOL-SOUTHEAST MIDDLESEX-NORTHWEST PROVIDENCE-EASTERN
KENT-BRISTOL-SOUTHEAST PROVIDENCE-
331 PM EST SAT JAN 11 2014
...HEAVY SHOWERS AND THUNDERSTORMS AFFECTING EASTERN
MASSACHUSETTS...
AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW STRONG THUNDERSTORMS OVER NORTHERN RHODE ISLAND
AND EASTERN MASSACHUSETTS. THE STRONGEST STORMS WERE NEAR FRAMINGHAM
AND DOUGLAS MASSACHUSETTS. THE AREA OF STORMS WAS MOVING TO THE
NORTHEAST AT 60 TO 70 MPH.
TORRENTIAL DOWNPOURS...LIGHTNING...AND WIND GUSTS TO 50 MPH WILL
ACCOMPANY THESE STORMS AS THEY MOVE ACROSS THE REGION BETWEEN 330 PM
AND 430 PM. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...FOXBOROUGH...BROCKTON...QUINCY...FALL RIVER...
WARWICK...CRANSTON... PAWTUCKET...TAUNTON...WEYMOUTH...
WOONSOCKET... BRAINTREE...SHREWSBURY...CUMBERLAND...RANDOLPH...
FRANKLIN...JOHNSTON...NORTH ATTLEBOROUGH AND NORWOOD.
&&
LAT...LON 4175 7201 4215 7177 4254 7153 4206 7182
4177 7199 4233 7094 4173 7108
TIME...MOT...LOC 2026Z 224DEG 65KT 4210 7149
FIELDSpecial weather statement, Jan 11, 4:06 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EST SAT JAN 11 2014
MAZ018-020>022-RIZ007-112145-
BARNSTABLE-SOUTHERN BRISTOL-WESTERN PLYMOUTH-SOUTHERN
PLYMOUTH-NEWPORT-
406 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORM RACING FROM NEAR BLOCK ISLAND TO SOUTHEASTERN
MASSACHUSETTS...
AT 404 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF NEAR BLOCK ISLAND...RACING TO THE
NORTHEAST AT 70 MPH.
FREQUENT LIGHTNING..HEAVY DOWNPOURS...AND WIND GUSTS UP TO 40 MPH
CAN BE EXPECTED WITH THIS STORM AS IT MOVES ACROSS SOUTH COASTAL
MASSACHUSETTS THROUGH 445 PM.
LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...DARTMOUTH...FALMOUTH...MARION...MIDDLEBOROUGH...
WAREHAM...BOURNE...FAIRHAVEN...WESTPORT...ACUSHNET...FREETOWN...
MATTAPOISETT...ROCHESTER AND LITTLE COMPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4150 7120 4186 7083 4167 7057 4167 7058
4163 7064 4166 7062 4174 7071 4168 7072
4171 7075 4164 7077 4164 7087 4158 7082
4165 7092 4160 7090 4159 7090 4161 7092
4152 7096 4153 7096 4146 7120
TIME...MOT...LOC 2104Z 223DEG 63KT 4114 7151
FIELDSpecial weather statement, Jan 11, 4:09 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EST SAT JAN 11 2014
MAZ018-020>022-RIZ007-112145-
BARNSTABLE-SOUTHERN BRISTOL-WESTERN PLYMOUTH-SOUTHERN
PLYMOUTH-NEWPORT-
409 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORM RACING FROM NEAR BLOCK ISLAND TO SOUTHEASTERN
MASSACHUSETTS...
AT 404 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST EAST OF BLOCK ISLAND...RACING TO THE
NORTHEAST AT 70 MPH.
FREQUENT LIGHTNING..HEAVY DOWNPOURS...AND WIND GUSTS UP TO 40 MPH
CAN BE EXPECTED WITH THIS STORM AS IT MOVES ACROSS SOUTH COASTAL
MASSACHUSETTS THROUGH 445 PM.
LOCATIONS IMPACTED INCLUDE...
NEW BEDFORD...DARTMOUTH...FALMOUTH...MARION...MIDDLEBOROUGH...
WAREHAM...BOURNE...FAIRHAVEN...WESTPORT...ACUSHNET...FREETOWN...
MATTAPOISETT...ROCHESTER AND LITTLE COMPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4150 7120 4186 7083 4167 7057 4167 7058
4163 7064 4166 7062 4174 7071 4168 7072
4171 7075 4164 7077 4164 7087 4158 7082
4165 7092 4160 7090 4159 7090 4161 7092
4152 7096 4153 7096 4146 7120
TIME...MOT...LOC 2104Z 223DEG 63KT 4114 7151
FIELDLocal storm report, Jan 11, 5:06 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
506 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM LIGHTNING FRAMINGHAM 42.31N 71.44W
01/11/2014 MIDDLESEX MA AMATEUR RADIO
LIGHTNING STRIKE BLEW CHIMNEY OFF HOME ON CHERRY
STREET.
0350 PM LIGHTNING DANVERS 42.57N 70.95W
01/11/2014 ESSEX MA AMATEUR RADIO
LIGHTNING CAUSED DAMAGE TO ROOF OF HOUSE ON LAKEVIEW
AVE.
0405 PM NON-TSTM WND DMG FREETOWN 41.82N 71.05W
01/11/2014 BRISTOL MA AMATEUR RADIO
TREE DOWN ON WIRES ON MIDDLEBORO ROAD
0448 PM NON-TSTM WND DMG LUDLOW 42.17N 72.48W
01/11/2014 HAMPDEN MA AMATEUR RADIO
TREE LIMB TOOK DOWN WIRES OFF HOUSE ON HAMPDEN STREET
&&
GAFLocal storm report, Jan 11, 7:08 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
708 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM LIGHTNING FRAMINGHAM 42.31N 71.44W
01/11/2014 MIDDLESEX MA AMATEUR RADIO
LIGHTNING STRIKE BLEW CHIMNEY OFF HOME ON CHERRY
STREET.
0350 PM LIGHTNING DANVERS 42.57N 70.95W
01/11/2014 ESSEX MA AMATEUR RADIO
LIGHTNING CAUSED DAMAGE TO ROOF OF HOUSE ON LAKEVIEW
AVE.
0403 PM NON-TSTM WND DMG ROCHESTER 41.73N 70.82W
01/11/2014 PLYMOUTH MA AMATEUR RADIO
PRIMARY WIRES DOWN ON ROUNDSVILLE ROAD.
0405 PM NON-TSTM WND DMG FREETOWN 41.82N 71.05W
01/11/2014 BRISTOL MA AMATEUR RADIO
TREE DOWN ON WIRES ON MIDDLEBORO ROAD
0448 PM NON-TSTM WND DMG LUDLOW 42.17N 72.48W
01/11/2014 HAMPDEN MA AMATEUR RADIO
TREE LIMB TOOK DOWN WIRES OFF HOUSE ON HAMPDEN STREET
&&
KABFlood, Providence
- When
- January 11, 7:35 PM EST to 8:30 PM EST
- Where
- Providence County, 0.2 mi SSE of Thornton to 0.76 mi W of Edgewood
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.797, -71.479
Over one inch of rain in a short time resulted in flooding on parts of Oaklawn Avenue, Atwood Avenue, and Plainfield Street in Cranston where as much as 1 to 2 feet of water covered the road. One car was stranded in flood waters on Wilbur Avenue. The right lane of I-95 northbound by Route 10 was flooded.
Strong Wind, Washington
- When
- January 11, 7:50 PM EST
- Where
- Washington forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Wires were downed on Maxson Hill Road in Hopkinton.
Strong Wind, Southeast Providence
- When
- January 11, 8:24 PM EST
- Where
- Southeast Providence forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Wires were downed in the area of Mineral Spring Avenue at Spicer Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497365, 497366, 497367.